Open Access
Translator Disclaimer
September 2010 A Liapunov-Schmidt Reduction for Time-Periodic Solutions of the Compressible Euler Equations
Blake Temple, Robin Young
Methods Appl. Anal. 17(3): 225-262 (September 2010).

Abstract

Following the authors’ earlier work in "A paradigm for time-periodic sound wave propagation in the compressible Euler equations," and "Time-periodic linearized solutions of the compressible Euler equations and a problem of small divisors," we show that the nonlinear eigenvalue problem introduced in "Time-periodic linearized solutions of the compressible Euler equations and a problem of small divisors," can be recast in the language of bifurcation theory as a perturbation of a linearized eigenvalue problem. Solutions of this nonlinear eigenvalue problem correspond to time periodic solutions of the compressible Euler equations that exhibit the simplest possible periodic structure identified in "A paradigm for time-periodic sound wave propagation in the compressible Euler equations." By a Liapunov-Schmidt reduction we establish and refine the statement of a new infinite dimensional KAM type small divisor problem in bifurcation theory, whose solution will imply the existence of exact time-periodic solutions of the compressible Euler equations. We then show that solutions exist to within an arbitrarily high Fourier mode cutoff. The results introduce a new small divisor problem of quasilinear type, and lend further strong support for the claim that the time-periodic wave pattern described at the linearized level in "Time-periodic linearized solutions of the compressible Euler equations and a problem of small divisors," is physically realized in nearby exact solutions of the fully nonlinear compressible Euler equations.

Citation

Download Citation

Blake Temple. Robin Young. "A Liapunov-Schmidt Reduction for Time-Periodic Solutions of the Compressible Euler Equations." Methods Appl. Anal. 17 (3) 225 - 262, September 2010.

Information

Published: September 2010
First available in Project Euclid: 23 May 2011

zbMATH: 1244.35090
MathSciNet: MR2785873

Subjects:
Primary: 35L65, 76N10

Rights: Copyright © 2010 International Press of Boston

JOURNAL ARTICLE
38 PAGES


SHARE
Vol.17 • No. 3 • September 2010
Back to Top